Also known as _Aspirin_, acetylsalicylic acid (ASA) is a commonly used drug for the treatment of pain and fever due to various causes. Acetylsalicylic acid has both anti-inflammatory and antipyretic effects. This drug also inhibits platelet aggregation and is used in the prevention of blood clots stroke, and myocardial infarction (MI) [FDA label]. Interestingly, the results of various studies have demonstrated that long-term use of acetylsalicylic acid may decrease the risk of various cancers, including colorectal, esophageal, breast, lung, prostate, liver and skin cancer [A177325]. Aspirin is classified as a _non-selective cyclooxygenase (COX) inhibitor_ [A32682, A177268] and is available in many doses and forms, including chewable tablets, suppositories, extended release formulations, and others [L5968]. Acetylsalicylic acid is a very common cause of accidental poisoning in young children. It should be kept out of reach from young children, toddlers, and infants [FDA label].
Synonyms
Acidum acetylsalicylicum
Acetylsalicylate
Acetylsalicylsäure
o-carboxyphenyl acetate
Acetylsalicylic acid
2-Acetoxybenzoic acid
o-acetoxybenzoic acid
Azetylsalizylsäure
O-acetylsalicylic acid
Polopiryna
Aspirina
ácido acetilsalicílico
Aspirin
2-Acetoxybenzenecarboxylic acid
acetyl-salicylic acid
acetyl salicylic acid
Lysine acetylsalicylate
Salicylic acid acetate
acide 2-(acétyloxy)benzoïque
ASA
Acide acétylsalicylique
Brand Names
Leader Aspirin
BC Arthritis
Pain Terminator
Headache Formula Added Strength
Novo-propoxyn Compound Cap
MEDIQUE Aspirin
Anacin ES
Up and Up Aspirin
Aspirin and Dipyridamole Extended Release
Bi Electro Extra Strength
Dry Socket Paste
ASPIRIN Low Dose
Coryphen 325 Codeine 30 Tab
Rexall Aspirin
Aspirin Safety Coated Adult Low Dose
Bromo Seltzer
Excedrin Extra Strength Caplets
Aspirin Extra Strength 500mg Tab USP
Asa Ect 325mg
enteric coated aspirin Regular Strength
Low Dose Aspirin 81 mg Safety Coated
Bayer Advanced Aspirin Extra Strength
CVS Health Antacid and Pain Reliever
Low Dose Aspirin Low Dose
Henry Schein Aspirin
Aspirin Adult low dose
Carisoprodol and Aspirin
First Aid Direct Aspirin
Relief Asa Extra Strength
692 Tablet
Adalat XL Plus
Asa EC 80
NobleAid PAIN RELIEVER
Extra Strength Midol
Enteric Coated Aspirin
Excedrin Menstrual Complete
Equate Aspirin Chewable
Aramark Aspirin
Crane Safety XS Pain Relief
GOODYS Hangover
Aspirin Plus Stomach Guard Extra Strength
Medi First Plus Pain Zapper
GFA First Aid 75 Person Metal Case
Physicians Care Aspirin
Instantine - Tablets
Asa EC
Chewable Aspirin Low Dose
Effervescent Pain Relief
Aspirin Enteric Coated Low Dose
Rivacodan
Teva-tecnal C 1/4
Acetylsalicylic Acid Extra Strength 500mg Tablets USP
Low Strength Chewable Aspirin
4249 First Aid Kit
Acido Acetilsalicilico With enteric coat
Family Wellness Pain Relief Powder
Equate Aspirin
Enteric coated aspirin Regular strength
Muscle and Back Pain Relief
Freds Effervescent Antacid Pain Relief
Alka-Seltzer Plus Severe Cold PowerFast Fizz Day and Night
Adult Low Dose
4395 First Aid Kit
4196 First Aid Kit
Dg Health Migraine Relief
Dg Health Headache Relief Added Strength
Aspirin Express Pack
Bayer
Direct Safety Aspirin
Carisoprodol, Aspirin and Codeine Phosphate
Childrens Aspirin
ARC FIRST AID Contains 303 PIECES
Tri-Buffered Aspirin Regular Strength
Travel Savvy Aspirin
Alka-Seltzer Plus Cold Formula (Orange Zest)
4214 First Aid Kit
Alka-seltzer Flavoured
Methoxisal-C 1/2
Aspirin Low Dose
Aspirin 81mg Quick Chews
Walmart Pain Relief Powder
Enteric coated aspirin
Spasmhalt-asa-8
Rapidol Aspirin
Solves - aspirin Cherry
Ac&c Tablets
Coated Daily Low Dose Asa 81 mg
Up and Up Antacid and Pain Relief
Pain Stopper Extra
Sunmark Migraine Relief
Regular Strength Aspirin
4142 First Aid Kit
GenCare Headache Relief
C2 Buffered Tab
BioElectro Day
MYGRIN Nighttime
25 Person ANSI
ARC FIRST AID Contains 404 PIECES
C2 Tab With Codeine
Coricidin Tab
Yosprala
Excedrin Extra Strength Headache
Best Choice Effervescent Cold Relief
Healthy Accents Aspirin
MEDIQUE Tri Buffered Aspirin
Dr Pausins Aspirin
BackAid Inflammatory Pain Formula
A.C. & C. 8mg
ARC FIRST AID Emergency Preparedness Contains 167 PIECES
Health Mart Regular Strength Enteric Coated Aspirin
Alka-Seltzer Hangover Relief
Health Mart Adult Aspirin
Calmine Tab
Aspirin Low Dose Chewable Orange
Alka-Seltzer Plus Cold Sparkling Original PowerFast Fizz
Aspirin Regular Strength Regular Strength
Pain Free Plus
Conney Aspirin
BLUE ACME SLEEVE FIRST AID Contains 1000 PIECES
Asa 81 mg
Alka-Seltzer Plus Cold and Cough
Ag-asa EC
Genuine First Aid Industrial First Aid
St. Joseph Chewable Aspirin
Asa 500 Mg Tablets Extra Strength
Alka-Seltzer Plus Multi-Symptom Cold Night
Acetylsalicylic Acid, Caffeine and 8 Mg Codeine Phosphate
Low Dose Aspirin Chewable
Aspirin 81mg
Equaline headache formula added strength
Aspirin Chewable Tablets 325mg
Extra Strength Aspirin
WinCo Foods Effervescent Cold Relief
Tri-Buffered Aspirin
First Aid Direct Chewable Aspirin
FIRST AID Contains 202 PIECES
Zee-Seltzer Antacid and Pain Reliever
Headache, Circle K
Alka Seltzer Plus 2s Blister Pack
Goodys Back and Body Pain
Aspirin Adult Low Strength Aspirin
Topcare Migraine Relief
Lowprin 80mg
Miniprin
Aspirin 325 Mg EC
4221 First Aid Kit
50 Person ANSI
ARC FIRST AID Contains 1000 PIECES
Foster and Thrive Migraine Relief
Novasen
4227 First Aid Kit
Alka Seltzer Evt
Xpect Pain Away
Aramark Pain Free
Medique at Home Aspirin
Leader migraine formula
Aspirin 325mg
Enteric Coated A.S.a
Clopidogrel/acetylsalicylic Acid Mylan
4250 First Aid Kit
282 Mep Tab
Medi-First Plus Aspirin
Vida Mia Pain Relief
Alka-Seltzer Plus Severe Cold and Cough PowerFast Fizz
Alka-Seltzer Plus Severe Cold Powerfast Fizz Night
Enteric Coated A.S.a (caplet)
Adult Low Strength Aspirin
Rugby Adult Aspirin
4244 First Aid Kit
Family Wellness Migraine
Asaphen Plus 325
ACME FIRST AID Contains 404 PIECES
Zee Pain Aid
Muscle Relaxant and Back Pain Relief Regular Strength Tablets
Lil Drug Store Aspirin 325
Ache and Pain Relief to Go
Lowprin 325 Chewable Tablet
C2 Buffered With Codeine Tab
4355 First Aid Kit
Headache Formula Extra Strength
Orphengesic Forte
Family Wellness Migraine Relief
Rapid Comfort Aspirin
Care One Original Antacid and Pain Relief
Effervescent Pain Relief Fast Relief Fast Relief
Enteric Coated Asa Tablets 650mg
Good Neighbor Pharmacy Aspirin Enteric Safety Coated
4032 First Aid Kit
Methoxisal
Aspirin Delayed Release
Crane Safety Aspirin
Pain Reliever
Aspi-Cor
Extra Strength Headache
Bayer AM extra stength
Bc
Aspir Low
Aspirin Low Strength, Enteric
HEB Extra Strength Effervescent Antacid and Pain Relief
Teva-tecnal C 1/2
A.S.A. Enteric Coated Tab 325mg
HyVee Health Effervescent Cold Relief
Careone Aspirin
London Drugs Coated Daily Low-dose Asa
4291 First Aid Kit
PhysiciansCare Extra Stregth Pain Reliever
Migralex Dr. Mauskop
Acetaminophen Aspirin Caffeine
Methoxisal-C 1/8
Alka-Seltzer Plus Severe Cold and Flu
Coraspirina 81 mg Tabletas con cubierta enterica
Anacin Caplets
Excedrin Migraine, CVP HEALTH
ASPIRIN Regular Strength
CVS Health Medication and Topical Refill Pouch
Asa Extra Strength Caplet 500mg
Euro Asa 325mg Chewable Tablet
Anacin AF
SohMed Pain Reliever
Alka-Seltzer Plus Cold Day and Night
Aspirin Extra Strength With Stomach Guard
dihydrocodeine bitartrate and aspirin and caffeine DC
4342 First Aid Kit
Alka-Seltzer Plus Day Non Drowsy Cold Medicine Citrus
Tabcin 500
Pro-aas EC
Aspirin Regimen
Durlaza
Butalbital Compound
Bayer Migraine Formula
Alka-Seltzer
Excedrin Extra Strength and Excedrin Tension Headache
Caring Mill Aspirin
Asa-650 Comprimes Retard
Childrens Low Dose Aspirin
Kroger Effervescent Cold Relief
FIRST AID Contains 1000 PIECES
Aspirin 81 mg
Medi First Pain Relief
DG Health migraine relief
Medi First Plus Tri Buffered Aspirin
Aspirin and Extended-Release Dipyridamole
Medi First Pain Ache
Chronic Pain/Fever Relief
Clopidogrel Kit
Alka-Seltzer Plus Cold Sparkling Original
Kirkland Signature Migraine Relief
365 Everyday Value Aspirin
Alka Seltzer Original
Entrophen Chewable
Acetaminophen Aspirin and Caffeine
Fasprin
Asa 80 mg
Jamp-asa 81mg EC
Smart Health Aspirin Regular Strength
Medpurine
Alka-Seltzer Plus Cold Medicine Sparkling Original
Aspirin Chewable Low Dose
Enteric Coated Asa 650 mg
Aspirin 81 MG
Aspirin Low Dose Sugar Free
Nezger Tab
Safety Coated Aspirin
Bc Cherry
Xpect Pain Away Extra Strength
Quality Choice Extra Strength Effervescent Antacid and Pain Relief
Genuine Aspirin
Asatab EC 650mg
ARC FIRST AID Contains 303 PIECES HARDCASE
282 Tablets
Aspirin 325
Topcare Migraine Formula
Good Sense aspirin
Family Care Effervescent Antacid and Pain Relief
Extra Strength Pain Reliever
ShopRite Migraine Formula
Best Choice Effervescent Antacid Pain Relief
Enteric Coated Asprin Low Dose
Aspirin Coated for Delayed Release Extra Strength
Circle K Aspirin 325
Indication
**Pain, fever, and inflammation** Acetylsalicylic acid (ASA), in the regular tablet form (immediate-release), is indicated to relieve pain, fever, and inflammation associated with many conditions, including the flu, the common cold, neck and back pain, dysmenorrhea, headache, tooth pain, sprains, fractures, myositis, neuralgia, synovitis, arthritis, bursitis, burns, and various injuries. It is also used for symptomatic pain relief after surgical and dental procedures [FDA label]. The _extra strength_ formulation of acetylsalicylic acid is also indicated for the management migraine pain with photophobia (sensitivity to light) and phonophobia (sensitivity to sound)[FDA label]. **Other indications** ASA is also indicated for various other purposes, due to its ability to inhibit platelet aggregation. These include: Reducing the risk of cardiovascular death in suspected cases of myocardial infarction (MI) [FDA label]. Reducing the risk of a first non-fatal myocardial infarction in patients, and for reducing the risk of morbidity and mortality in cases of unstable angina and in those who have had a prior myocardial infarction [FDA label]. For reducing the risk of transient ischemic attacks (TIA) and to prevent atherothrombotic cerebral infarction (in conjunction with other treatments) [FDA label]. For the prevention of thromboembolism after hip replacement surgery [FDA label]. For decreasing platelet to platelet adhesion following carotid endarterectomy, aiding in the prevention of transient ischemic attacks (TIA) [FDA label]. Used for patients undergoing hemodialysis with a silicone rubber arteriovenous cannula inserted to prevent thrombosis at the insertion site [FDA Label]. **Important note regarding use of the extended-release formulation [F4405]** In the setting of acute myocardial infarction, or before percutaneous interventions, the extended-release form of acetylsalicylic acid should not be used. Use immediate-release formulations in scenarios requiring rapid onset of action [Label, F4405]. The extended-release form is taken to decrease the incidence of mortality and myocardial infarction (MI) for individuals diagnosed with chronic coronary artery disease (CAD), including patients with previous myocardial infarction (MI) or unstable angina or with chronic stable angina. Additionally, the extended-release form is used to decrease the risk of death and recurrent episodes of stroke in patients with a history of stroke or TIA [F4405].
Drug Info/Drug Targets: DrugBank 3.0: a comprehensive resource for 'omics' research on drugs. Knox C, Law V, Jewison
T, Liu P, Ly S, Frolkis A, Pon A, Banco K, Mak C, Neveu V, Djoumbou Y, Eisner R, Guo AC, Wishart DS.
Nucleic Acids Res. 2011 Jan; 39 (Database issue):D1035-41. | PMID:21059682